Antidepressants that cause weight gain is often the most troubling side effect for many men when they choose to use antidepressants as a treatment. These powerful drugs, often in the serotonin family, attack the brain chemical levels and the result is usually a sense of depression. When a man has low levels of these brain chemicals, he becomes depressed and, sometimes, he cannot eat, drink, or sleep properly. He can become obsessed with food or just want to have more energy and lose some of the ”burnout” that comes with chronic depression.
The SSRIs like fluoxetine and paroxetine are the strongest antidepressants that cause weight loss because they work on the serotonin system. They stimulate the brain chemicals, allowing it to produce more serotonin receptors and increase feelings of well being. The power of serotonin reuptake inhibitors also does stamina for weight reduction antidepressant medication like sertraline does for depression. These antidepressants usually come in the form of a tablet and must be taken one pill every day. Usually once is enough, but the dosage can be increased by the physician depending on the patient’s reaction to the medicine.
Low calorie diet medications like Acomplia and Zyban have also been shown to be effective in helping people who cannot lose weight by diet alone. Because they work by suppressing certain responses in the brain, there is no need for the person to consume any food or drinks. By keeping their body composition normal and increasing calorie intake, the person can lose weight without having to reduce any of the foods that they eat or change any of the daily activities they perform.
SSRIs are not the only group of antidepressants that cause weight loss. The endogenous neuropeptide Y has been found to suppress eating. They hormone is secreted during times of emotional stress or pain and increases the production of melanin. This leads to a decreased appetite. Clinical studies with melanoma cells showed that when the hormone was blocked, there were no increase in cell proliferation but an increase in death rate of melanoma cells.
The third group of antidepressants that may cause side effects is SNRIs. Substituted N-acetyl-diolethanolamine (NCADA), another type of neurotransmitter, causes a reduction in appetite as well as water retention. However, people taking this medication must be monitored closely because high doses have been known to cause side effects like anxiety and panic attacks, nausea, dizziness, drowsiness and insomnia. If this occurs it is usually safe to discontinue use.
Although the three types of antidepressants may cause side effects, it is still important that you talk to your doctor and a registered dietitian about using them for weight loss purposes. Weight loss can be achieved by changing eating habits as well as exercise and nutrition. If you choose to try one of these drugs, speak with your doctor and a registered dietitian first so that they can advise you on the best dose for your body type and lifestyle. Also, remember that they are not a miracle drug; they will work slower than most weight loss drugs and take time to become effective.